Tornadoes · United States · Missouri · 2020

EF0 tornado, Ellsinore, Missouri, March 12, 2020

This EF0 tornado ran 0.4 miles across Carter County on March 12, 2020, touching down at 5:17 PM CDT and reaching 75 yards wide. It killed nobody, and did $5,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 12, 2020
Touchdown
5:17 PM CDT (22:17 UTC)
Lifted
5:18 PM CDT (22:18 UTC)
On the ground
1 minutes
Path length
0.4 miles (0.7 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$5,000
County
Carter County
Touchdown point
36.879, -90.678
Lift-off point
36.875, -90.673
Record number
2003121617-01

The damage survey

8 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 76 mph.

  • Block Wall housing garbage dumpster blown down

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A supercell thunderstorm intensified over the Ozark foothills of southeast Missouri and weakened as it crossed the city of Poplar Bluff. This supercell thunderstorm reached its maximum intensity in northwest Butler County, between the cities of Ellsinore and Poplar Bluff. At its strongest, the storm spawned two weak tornadoes and baseball-size hail. The storm formed ahead of a cold front that trailed southwest from a low pressure center over central Missouri. Steep mid-level lapse rates of 8.5 degrees C/km were sampled by the 18z sounding from Springfield, MO. These steep lapse rates favored large hail. Dew points in the low 60's and afternoon heating contributed to a corridor of 1000 to 1500 mixed-layer capes along and ahead of the front. This moderate instability, combined with effective wind shear magnitudes of 50 to 60 knots, favored supercell development.

A few trees and tree limbs were blown down along the brief track that crossed Highway B. Peak winds were estimated near 75 mph based on a NWS damage survey.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Mar 12, 3:15 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 12, 3:15 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
315 PM CDT Thu Mar 12 2020

.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM CDT Thu Mar 12 2020

A warm front was draped across our region at midday. Storms along
and south of this front have produced large hail and heavy rain.
We will continue with a Flood Watch for our north and northeast
counties until 03z. These storms will continue for a couple of
more hours, then a cold front will move across our region this
evening. Showers and thunderstorms, some potentially severe, are
possible along and ahead of this front through 06z. Behind the
front, showers will linger for a few hours across our southeast
counties.

Dry and colder conditions will return late tonight and continue
through the day Friday as high pressure briefly moves over the
region. By Friday night, an approaching mid/upper level trof will
spread showers across the region from west to east late Friday
night and continue through the day Saturday, then ending north to
south Saturday night as the trof move off to our east.
Temperatures from Friday through Saturday night will be near to a
little below seasonal normals.

.LONG TERM...(Sunday through Thursday)
Issued at 315 PM CDT Thu Mar 12 2020

Dry conditions will return for Sunday and Sunday night as weak
upper level ridging builds over the middle Mississippi and lower
Ohio valleys. Temperatures will remain near seasonal.

For Monday through Thursday, models blends show a very wet weather
pattern setting up, with good chances through the rest of the
extended forecast. The best chances at this point look to be
Monday night into early Tuesday, and again late Wednesday into
Thursday. However, models have gone back and forth with the
precipitation chances and are not in good agreement, and this
results in fairly low confidence. It looks like we have the
potential for a couple of good rounds of showers and a few
thunderstorms, but timing is still in question. We will be
gradually warming through the period, so at least liquid
precipitation will be our primary concern.

&&

.AVIATION...
Issued at 1223 PM CDT Thu Mar 12 2020

A warm front will continue to move northward today. This will be
followed by increasing/veering surface winds gusting to around 25
knots in the southern half of the region this afternoon. These winds
will translate to those areas east of the MS River in the evening as
a cold front passes through west-to-east. After midnight,
northwesterly to northerly winds are forecast to gradually diminish.
Meanwhile, any LIFR cigs should improve to at least IFR through the
afternoon, then to MVFR/VFR during the evening and into the
overnight period. Scattered tstms, some severe, will be most common
through mid evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 10 PM CDT this evening for ILZ075>078-
     082-083-087.

MO...None.
IN...Flash Flood Watch until 10 PM CDT this evening for INZ081-082-
     085>088.

KY...Flash Flood Watch until 10 PM CDT this evening for KYZ014-015-
     018>020.

&&

SHORT TERM...RST
LONG TERM...RST
AVIATION...DB
Hazardous weather outlook, Mar 12, 3:34 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
334 PM CDT Thu Mar 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
334 PM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered severe thunderstorms will be possible into this
evening. Damaging wind gusts, large hail and tornadoes will all be
possible. A few significant tornadoes cannot be ruled out.

Heavy rain is possible with storms into early this evening. A
Flash Flood Watch is in effect along and east of a line from Mount
Vernon Illinois to Dixon Kentucky until 03z.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast for portions or all of our region from
time to time from Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.

In the hours before

Local storm report, Mar 12, 4:29 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             2 NNE MADISONVILLE      37.36N 87.49W
03/12/2020  E1.00 INCH       HOPKINS            KY   PUBLIC

&&
Local storm report, Mar 12, 4:54 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             GREENVILLE              37.20N 87.18W
03/12/2020  E1.75 INCH       MUHLENBERG         KY   PUBLIC

&&
Local storm report, Mar 12, 4:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             GREENVILLE              37.20N 87.18W
03/12/2020  E2.50 INCH       MUHLENBERG         KY   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM
            GREENVILLE.

&&
Local storm report, Mar 12, 5:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             ELLSINORE               36.94N 90.75W
03/12/2020  E0.70 INCH       CARTER             MO   EMERGENCY MNGR

&&
Local storm report, Mar 12, 5:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             ELLSINORE               36.93N 90.75W
03/12/2020  M1.75 INCH       CARTER             MO   EMERGENCY MNGR

&&

DWS
Local storm report, Mar 12, 5:10 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     GREENVILLE              37.20N 87.18W
03/12/2020                   MUHLENBERG         KY   EMERGENCY MNGR

            A ROOF HAS BEEN BLOWN OFF A STORE. THERE ARE
            SEVERAL TREES DOWN.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 12:00Z

10.3 hours before the tornado, 237 km from the path. March 12, 2020.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 210 joules per kilogram, CIN -230, lifted condensation level 821 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-03-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 248 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-230 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6
0-3 km lapse rate
3.1 K/km

Open this sounding in Storm Lab

Little Rock, AR (KLZK), 00:00Z

1.7 hours after it, 237 km from the path. March 13, 2020.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 291 joules per kilogram, CIN -96, lifted condensation level 918 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-03-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 214 square meters per square second, 0 to 6 km bulk shear 46 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-96 J/kg
Surface CAPE
594 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Popular Bluff (POF), 33 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Paducah radar (KPAH), 170 km away, was scanning. The volume nearest the touchdown began at 22:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of March 12, 2020

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 125:20 PM CDTEF0Butler, MO0.6100$5,000
March 1210:07 PM EDTEF1McCreary, KY1.7175$150,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.